1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2017 »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Should I change to insulin?

Discussion in 'Diabetes Medication and Drugs' started by wallydug, Sep 26, 2017.

  1. wallydug

    wallydug Type 2 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
    My last A1c was so high (87) that my diabetes nurse wants to move me from oral medication to insulin. That scares me a bit. Should I stick with Metformin and Gliclazide, do you think? The thing is, I don't trust my diabetes nurse, she has given me lots of bad advice, very little good.
     
    • Hug Hug x 2
  2. Guzzler

    Guzzler Type 2 · Well-Known Member

    Messages:
    1,979
    Likes Received:
    1,736
    Trophy Points:
    158
    My first HbA1c was 98. Within a month I had lowered it to 73 and three months later it was down to 43. I was/am on Metformin and was able to lower that dose from three tabs to two tabs per day.

    I suggest you look around the forum for ideas on how to lower you bg. For me, the LCHF diet kept my Diabetes nurse from 'threatening' to put me on insulin as she said on diagnosis that if it were up to her I would go straight to insulin (Go to Jail do not pass go!). Like you, the thought of going on insulin has kept me from risking higher bg levels.
     
    • Like Like x 1
    • Winner Winner x 1
  3. Mbaker

    Mbaker Type 2 · Well-Known Member

    Messages:
    1,480
    Likes Received:
    4,280
    Trophy Points:
    178
    Hi @wallydug 87 is high but not as high as my diagnosis of with a 134, now into the normal range. Are you prepared to try to change your diabetes by dietary means, if this is an option for you it is possible to achieve amazing results most of the time.

    It is the standard pathway of metformin, sulfonylureas, followed by insulin - you do have a choice.
     
    • Agree Agree x 2
  4. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    6,041
    Likes Received:
    7,149
    Trophy Points:
    178
    Hi @wallydug ,

    I notice on your profile you are currently prescribed "Sukkarto (metformin), Gliclazide".?

    I also noticed in a couple of your resent posts (along with a rough time with your DSN.) that you have been suffering from hypos on these meds & possible hypo awairness loss?
    Could you please elaborate on your diet regime?
     
    • Agree Agree x 1
  5. Peerless67

    Peerless67 Type 2 · Well-Known Member

    Messages:
    196
    Likes Received:
    169
    Trophy Points:
    43
    If you are prepared/able to take on a diet you may get great results. There are a few diets available to diabetics, I went with a cobbled together version of the Newcastle diet and I have had great results. I was on 9 tablets a day and was being nagged toward insulin. So I went ahead and tried the diet. My bloods were much higher than your result.
    The most annoying thing about the diet I did is that I did not do it earlier. Good luck.

    http://www.diabetes.co.uk/forum/threads/peerless67-newcastle-diet.124417/
     
  6. Art Of Flowers

    Art Of Flowers Type 2 · Well-Known Member

    Messages:
    833
    Likes Received:
    1,178
    Trophy Points:
    158
    My HbA1C was 99 on diagnosis, then 59 three months later and than 44 after a further three months. This reduction was due to adopting a low carb diet and intermittent fasting.

    Get a blood glucose meter to check which foods spike your blood sugars. Cut out the high carb foods, taking care you don’t get hypos if you are taking drugs like Gliclazide. You may need to reduce your medication if your blood sugar levels get too low.
     
  7. wallydug

    wallydug Type 2 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
    Yes, I'm not getting much help from my diabetes nurse. I can't even get an appointment to discuss the problems I'm having. They say they will contact me when my next review is due. In about 5 months.

    I'm being rationed testing strips so I'm not able to test before and after every meal. In fact, I was told that I could do one test a day if I liked, but that really I should stop testing "as there is no point" . (Her exact phrase.)

    I should point out that I was diagnosed with diabetes in 2008, and for several years I controlled it with diet alone, so I do know a bit about controlling blood sugar levels with diet. But about 3 years ago I guess more bits of me began to stop working properly and they started me on Metformin. Things hadn't improved by the next review so they added more Metformin. Same again at the next review so they added Gliclazide.

    Recently I began testing regularly, before and after each meal. (For a while I was able to get testing strips on my repeat prescription.) That was when I noticed that my blood sugar levels were not actually that bad, and I was able quite quickly to get them all in range. Except that I kept getting hypos in the evening or in the small hours. Very often with no symptoms. I only noticed because I was testing.

    They cut down the Gliclazide dose a bit, but it didn't really help with the hypos. Well, perhaps just a little bit. But they won't cut my medication any further because of that high A1c number.

    It is a real puzzle to me why that number was so high, yet when I began testing before and after every meal there didn't seem to be that much of a problem.

    So I was thinking that maybe if I switched to insulin I might be able to control things better, without getting hypos?

    Thanks to everyone for your suggestions. I'm still digesting them, so to speak.
     
  8. Mark_1

    Mark_1 · Well-Known Member

    Messages:
    217
    Likes Received:
    104
    Trophy Points:
    43
    What where the numbers before and after a typical meal and what was that meal
     
  9. wallydug

    wallydug Type 2 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
    Typically, before my main meal my blood sugar is 5.something and two hours after eating it is 6.something or 7.something.

    A typical meal would be pork chop, boiled potatoes, carrots, broccoli, green beans, or other veg. Sometimes I have baked beans (with no added sugar) instead of veg.

    (I've already determined that the brand of baked beans I'm eating do not send my blood sugar levels high. That was something I was able to learn by testing.)

    I'm eating the right stuff, same stuff I've been eating for the past 9 years since I was diagnosed. My diet really does not seem to be an issue.

    The issue I am having is hypos in the evenings or the small hours. I'm having to make sure I eat lots late evening, even if I'm not hungry, just to make sure my blood sugar level stays above 4. Even then, sometimes a couple of hours after eating that meal it has dropped below 4 and I have to eat again.

    It seems to me that my medication is wrong. But they won't reduce dosages again because of that high A1c number. All they would talk about was switching to insulin.

    So I am wondering if I switch to insulin I might be able to control my blood sugar levels better, avoiding those late evening / small hours hypos?

    I've got a while to consider this because my next review is 5 months away. But in the meantime I've got this problem with hypos. I don't really want to take less Metformin or Gliclazide against the advice of my diabetes nurse, even if I don't trust her advice.

    Bit of a mucking fuddle, I'm in.
     
  10. Mark_1

    Mark_1 · Well-Known Member

    Messages:
    217
    Likes Received:
    104
    Trophy Points:
    43
    To me it looks like your already taking too much medicine, but it sounds like you know that yourself. I think stronger medication would make it worse. You should do what you think is best for you rather than listen to anybody else, including me but my advice would be to reduce the meds’ and the extra food won’t be required. I don’t go with the nod and ignore advice given on here but in this instance it’s your health and you need to make decisions that are best for you. I’d rather be too high than too low.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook